Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 25, 2021Custer County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 25, 2021, 7:27 PM MDT for Custer County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 7:27 PM MDT (01:27 UTC)
Expired
Jul 25, 2021, 8:15 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO

County Custer County, CO

The radar

The Pueblo radar (KPUX), 92 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS85 KPUB 260127
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
727 PM MDT Sun Jul 25 2021
 
COZ079-080-083-260215-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
727 PM MDT Sun Jul 25 2021

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm near 
the Junkins Burn Scar. Heavy thunderstorms are located directly to 
the north of the burn scar. Moderate to heavy rain is imminent, but 
the burn scar can handle 1.25" of rain, therefore we are sending 
this a precaution to higher stream flow runoff from the burn scar. 

Locations impacted include...
Junkins Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3809 10520 3811 10526 3817 10522 3819 10512
      3821 10506 3812 10499 3808 10510
TIME...MOT...LOC 0125Z 249DEG 4KT 3814 10513 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:22 PM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 3:22 PM MDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT Sun Jul 25 2021

.SHORT TERM...(This evening through Monday)
Issued at 321 PM MDT Sun Jul 25 2021

.Tonight...Convection will end by late evening over the forecast
area. Will have to watch for precipitation over Chaffee County
this evening as a few of the models suggest convection lingering
well into the evening. Given the heavy rains over the past few
days, there may be localized concerns for some flooding in
vulnerable areas. Another concern is the surge of more moist air
from the east impinging on the eastern mountains. Some models have
been suggesting heavier rainfall as it approaches the mountains.
HRRR, RAP, and NAMNest show higher CAPE/lower LI of the airmass,
but it also shows it to be capped. Will have to watch for parcel
breaking the cap for storms with heavier rainfall.

.Monday...Upper high builds to the north with the deeper moisture
getting pushed to the New Mexico border and into the Eastern San
Juans. The threat for heavier rain and severe weather will
decrease across the northern portion of the forecast area where
the drier air aloft will move into the area, The greatest threat
for locally heavy downpours will mostly be along southern border,
especially from the I25 corridor and to the west. WPC has a
marginal excessive rain threat across the southern portion of the
CWA, which highlights the trend well. --PGW--

.LONG TERM...(Monday night through Sunday)
Issued at 321 PM MDT Sun Jul 25 2021

...Warming and Drying Trend...

.Tuesday through Thursday...High pressure aloft builds to the
north of the region during the period and gradually builds
towards the south and east. The monsoon plume will be pushed
further to the west with subsidence and warming aloft. Over the
mountains, there will still be enough moisture for diurnal
convection, but it should be higher based with lesser threats for
locally heavy downpours. On the plains, the subsidence will limit
convection with PoPs being near zero close to the Kansas border.

.Friday through Sunday...Models and ensembles have been trending
with the upper high being weaker and further to the southeast.
This could result in the monsoon plume being further east,
allowing for more monsoon moisture to move into the region,
especially over the mountains. The ensembles also hint at a cold
front passage on the plains allowing for increased potential for
convection on the plains. Timing and other details are still vague
and NBM grids handle the situation well.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 321 PM MDT Sun Jul 25 2021

VFR at all TAF sites except possibly during convection. Convection
will end by mid evening on Sunday at the TAF sites. On Monday, the
chances for convection will increase towards the south with KPUB
and KALS having better chances for convection than KCOS. Synoptic
forcing will be weak so it is difficult to pinpoint timing for
convection Monday afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jul 25, 11:38 AM MDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sun Jul 25 2021

COZ058>089-093>099-261745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sun Jul 25 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow moving thunderstorms will develop early
in the afternoon over the mountains and spread to interior
valleys, the I-25 corridor and eastern plains by the middle of the
afternoon. The main risk with storms today will again be locally
heavy rainfall, which could produce flash flooding over recent
burn scars and across areas which have received heavy rain over
the past few days. A few stronger storms could also contain small
hail, gusty winds up to 50 mph and frequent cloud to ground
lightning. Storms will gradually weaken and dissipate during the
evening, with most activity ending by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous afternoon and evening thunderstorms will
continue across the mountains on Monday, with a few storms
possible along the I-25 corridor and across the eastern plains.
Storms will be slow moving and capable of producing locally heavy
rain, leading to enhanced flash flooding risks, especially for
area burn scars. Other storm threats will include lightning and
gusty outflow winds to around 50 mph, with small possible with the
stronger storms.

Storm coverage and intensity will begin to decrease from Tuesday
through the remainder of the work week, as available moisture
decreases across the region. There will be enough residual
moisture to support isolated to scattered afternoon and evening
storms each day, with the best coverage across the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of south central and southeast Colorado this
afternoon and evening.

06/RODRIGUEZ

In the hours before

Local storm report, Jul 25, 6:19 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
619 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 N BRISTOL             38.16N 102.31W
07/25/2021  E1.00 INCH       PROWERS            CO   PUBLIC

            PUBLIC REPORTED QUARTER-SIZE HAIL JUST NORTH
            OF THE BRISTOL AREA.

&&

COHEN
Local storm report, Jul 25, 6:26 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             2 NNE BRISTOL           38.15N 102.31W
07/25/2021  E1.25 INCH       PROWERS            CO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HALF DOLLAR SIZE
            HAIL WITH STORM THAT MOVED THROUGH THE
            BRISTOL AREA EARLIER.

&&

COHEN
Local storm report, Jul 25, 6:28 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
628 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 N BRISTOL             38.16N 102.31W
07/25/2021  E1.00 INCH       PROWERS            CO   PUBLIC

            CORRECTS TIME OF PREVIOUS HAIL REPORT FROM 3
            N BRISTOL. PUBLIC REPORTED QUARTER-SIZE HAIL
            JUST NORTH OF THE BRISTOL AREA.

&&

COHEN
Special weather statement, Jul 25, 6:45 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
645 PM MDT Sun Jul 25 2021

COZ098-260130-
Lamar Vicinity/Prowers County CO-
645 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
730 PM MDT...

At 644 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holly to 16 miles northwest of Manter.
Movement was east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Holly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3771 10223 3795 10236 3809 10223 3812 10205
      3812 10204 3768 10204
TIME...MOT...LOC 0044Z 273DEG 26KT 3807 10219 3772 10206

Cohen
Local storm report, Jul 25, 7:11 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     DEBRIS FLOW      8 SW VICTOR             38.61N 105.22W
07/25/2021                   FREMONT            CO   LAW ENFORCEMENT

            LARGE BOULDERS WASHED ONTO SHELF RD MILE
            MARKER 10.

&&
Special weather statement, Jul 25, 7:27 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
727 PM MDT Sun Jul 25 2021

COZ079-080-083-260215-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
727 PM MDT Sun Jul 25 2021

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm near
the Junkins Burn Scar. Heavy thunderstorms are located directly to
the north of the burn scar. Moderate to heavy rain is imminent, but
the burn scar can handle 1.25" of rain, therefore we are sending
this a precaution to higher stream flow runoff from the burn scar.

Locations impacted include...
Junkins Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3809 10520 3811 10526 3817 10522 3819 10512
      3821 10506 3812 10499 3808 10510
TIME...MOT...LOC 0125Z 249DEG 4KT 3814 10513

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:05 PM MDTSpecial Weather StatementPUBFremont55 min
Jul 25, 6:33 PM MDTFlash Flood Warning Considerable damage threatPUBFremont3 hr
Jul 25, 6:45 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 25, 7:11 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Fremont3 hr
Jul 25, 7:48 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Fremont, Pueblo3 hr
Jul 25, 8:07 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Huerfano, Pueblo3 hr
Jul 26, 3:56 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jul 26, 4:48 PM MDTSpecial Weather StatementPUB42 min
Jul 26, 5:35 PM MDTSpecial Weather StatementPUBBaca40 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.